Just diagnosed with lupus - plaquenil question
After several years I got a diagnosis of lupus. My dr started me on Plaquenil 400mg and I am so sick! Its only been 3 days and I DREAD taking it! I force myself to take it with food but I feel so sick and have no appetite. I just came out of a 2 month flare and Im not sure what is worse. Is this really the best medicine to start with? My regular dr put me on Cymbalta 30mg a month ago because of my crazy mood swings when I was in a flare but wanted a rhumatologist to subscribe other meds and give me a "real" diagnosis. I know its not the Cymbalta and it has helped imensely, mood wise! This is soooo hard on my family being sick so much.....any advice????
Hi and welcome to WHL! Yes, plaquenil is the baseline drug and I hate that you are having trouble! Are you taking all 400 at once? If so don't do that. Take 200 twice a day with food. I actually had someone tell me milk worked best for them because it coated their stomach. Also try eating it with a grated apple that has sat out for about 20 min (skin on). That settles the stomach so the two together may do the trick.
The majority of people that have trouble with it early on get over it and go on without problems. It really is a great drug to take because it is disease modifying not immune suppressing and doesn't have many side effects (I know it doesn't seem like it now). If you keep having this trouble you will need to talk to your Doc about it.
Success is not final, failure is not fatal: it is the courage to continue that counts.
The Following User Says Thank You to tgal For This Useful Post:
I am sorry the Plaquenil is making you sick, but give it a chance! Plaquenil is one of the first, best drugs we can take to get our immune system under control, though you need to be on it for a few months before you will notice it's working.
As far as the stomach upset goes, for most people, it will pass. I had pretty wretched stomach cramps for the first two weeks I was on Plaquenil, but my rheumatologist urged me to give it a chance. I did. After a few weeks, my body got used to it, and I have no more side effects from Plaquenil. Definitely take it with food. That can help.
I hope the stomach issues pass soon for you!
I'd just add that while for some people, taking it with milk helps, others report that taking it with any kind of milk product makes them MISERABLE, so they are careful NOT to....you could try it both ways and see if it makes a difference for you either way.
And yes - usually those side effects fade away to nothing after a few weeks (though the first few days are the toughest!)
I took plaquenal when I was first diagnosed, it made me a little nauseous but then it went away and I felt so much better. After six months I had to stop cause I started having suicidal thoughts and depression, which is not common for me. Now I'm on Cellcept, it does not control the lupus nearly as well, and that's about the only two oral meds available. My advice is to hang in there with the plaquenal,hope it gets better soon.